Scary giggles

Discussion in 'General Parenting' started by rlsnights, Nov 21, 2009.

  1. rlsnights

    rlsnights New Member

    So difficult child 2 is working his way back to manic today. Actually starting seeing the signs on Thursday.

    Besides being incredibly obnoxious this morning he was giggling intermittently. At one point he said that everything was going too slowly. I said "is that because your thoughts are going fast?" and He said "Yes, they are flying!" and flung out his arms wide while bursting into giggles and fits of laughter.

    I do not like this. I have never before thought of giggles as scary.
     
  2. gcvmom

    gcvmom Here we go again!

    Hoo-booy. That doesn't sound too good. Are you calling the psychiatrist with an update? He probably needs a bump up on the Lamictal at least...

    I hope things don't escalate further this weekend. We've had the creepy giggles before here as well. It's very unsettling to hear.
     
  3. rlsnights

    rlsnights New Member

    Talked to his psychiatrist around noon. By then he had left for several hours on trip with L to see grandparents. L took benadryl with her and I had already given him an extra 5 mg Abilify on orders from on-call psychiatrist. Talked to L about 2 hours ago and she said he was calmer but still hyper.

    psychiatrist and I are discussing adding a smidge of Lithium to see what that does. He's already at 250 Lamictal and we really haven't seen what appears to be a big improvement as we increased the dose. Hard to say for sure - he might be much worse without it but we're not planning to find out the hard way if we can avoid it.

    Problem is his Crohn's of course. Got to avoid stuff that might hurt his gut if we can. Not sure we can stay that course if we cannot get his mood swings under control.

    And his weight is another issue that has his docs upset - his BMI is almost at 30 and is only going up now that he's at 15 mg Abilify.

    She said she just finished reading an article that reviewed all the major AP's and results of treatment for early onset bipolar. The best ones are the ones that have the worst metabolic effects - Zyprexa, Risperdal and Seroquel.

    For tonight psychiatrist said to give him 2 mg Clonopin and hope it puts him to sleep. He had paradoxical rx to Valium the one time he got it so we're a little worried he'll get disinhibited by the Clonopin. In which case we will almost certainly be visiting ER courtesy of the police tonight.

    Ugh.
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Lamictal can cause mania in some kids and adults. It's kind of the antidepressant mood stabilizer.

    Is the Wellbutrin new? That can also make you manicky. My hub took it for a few days to try to stop smoking. He doesn't have bipolar, but it made him so nutsy, he threw it out and swore it off forever. Since I"m on medications, I notice doctors often want to increase or add new medications rather than seeing if a particular medication that is already there could be causing the problem. I've had to insist on it myself. It seems they are always itching to do more, more, more, but never less, which has often been what I needed.

    If there's a new medication, like a few weeks or months, it could be that. Sadly, often a psychiatrist won't even consider that it could be the medication. I have stories that could fill a book. Fortunately, I'm old enough to decide what I'll take and not take. At any rate, I hope your little guy feels much better soon.
     
  5. gcvmom

    gcvmom Here we go again!

    FWIW, we haven't had the weight issues at the higher levels of Seroquel. Initially it was a problem, but now that difficult child 2 is at a higher level, it's a total non issue. He did put on a lot of weight with Abilify and Risperdal.

    Has he ever tried Depakote? It's supposed to be very helpful for mania -- at least it has been for us.

    For now, I would not worry about the BMI issues -- getting him stabilized is more important. You'll have a better shot at getting his cooperation on food and exercise when he's stable, anyway.
     
  6. smallworld

    smallworld Moderator

    As you probably know, both Lamictal and Abilify can be activating. So Lithium may be what's needed. I've heard that some people do very well on a sub-clinical dose.

    Hope things settle down and you avoid a trip to the ER.
     
  7. rlsnights

    rlsnights New Member

    Thanks all.

    I'm the one on Wellbutrin. I would not even dream of putting him on that at this point. Shudder.

    Until recently what we were seeing was almost exclusively mixed moods. Very little "typical" mania like the giggling and flying thoughts.

    Perhaps the lamictal and abilify dose increases have been activating. Hm, something to discuss with our psychiatrist tomorrow.

    We've avoided certain medications that are harder on the gi tract or liver than others and depakote is in the group. He has an autoimmune disorder that affects the gut and all the organs that are part of that system. He's in remission right now on 2 immune suppressant medications so we really don't want to kick him out of remission by upsetting his gut. There's not really anything else to add to his treatment regimen there.

    That's the main reason his docs are upset about his weight. It stresses his liver particularly and he's had elevated liver enzymes a few times in the past year. Hard to know how to choose between saving his liver or saving his mind. Fortunately we're not faced with that choice at the moment but it's a very real possibility with him.

    I just talked to him on the phone. They will be home in 2 - 3 hours. He sounded happy but not out of control. Hope the change of scene plus the extra medication has turned things around.
     
Loading...